Island Health has issued a drug poising overdose advisory for Nanaimo.
According to the advisory, overdoses are on the rise in the area among people using opioids and stimulants who face an increased risk from injection and inhalation.
Island Health is offering several tips to help make drug consumption safer.
People are encouraged to visit 437 Wesley St. where immediate drug checking is available Thursdays and Fridays, 11:30 am to 3:30 pm, and drug samples can be dropped off for checking daily from 6 am to noon. The site’s overdose prevention service is also open daily from 11 am to 9 pm
Drug users are advised to carry naloxone and visit www.naloxonetraining.com for a training refresher.
Mixing substances should be avoided, notes Island Health, as mixing substances with alcohol and prescription drugs increases the risk of overdose.
The health authority recommends staggering drug use with a friend, so someone is able to respond to an overdose situation if needed. If using alone, drug users are advised to let someone know. The Connect by Lifeguard app is available for download and links users to mental health and substance-use resources.
Another option is to call the national OD response service at 1-888-688-6677.
Island Health urges drug users to ‘start low, go slow’ and take a small amount of the substance then wait and see how it feels. People are advised to try to know their tolerance and be aware that tolerances to substances can be lower for those who are sick or those who haven’t used drugs for a period of time.
If someone overdoses, call 911 and stay with them. Administer naloxone and give one breath every five seconds until emergency services arrive.
READ ALSO: Lives lost in drug-poisoning crisis remembered on Overdose Awareness Day in Nanaimo
Like us on Facebook and follow us on Twitter
Breaking news overdose crisis